Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 92, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 8, 2013, 6:12 PM MDT for Billings County, Golden Valley County, North Dakota. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2013, 6:12 PM MDT (00:12 UTC)
- Expired
- Jul 8, 2013, 7:15 PM MDT
- In force
- 63 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Billings County, ND, Golden Valley County, ND
The radar
The Bismarck radar (KBIS), 239 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 6:30 PM MDT | TSTM WND GST 60 | Beach, ND | HIGH WINDS AND TORRENTIAL RAINFALL. WILL TAKE RAINFALL MEASUREMENT AFTER RAIN ENDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 5:22 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.2 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 833 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1718 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
167
WUUS53 KBIS 090012
SVRBIS
NDC007-033-090115-
/O.NEW.KBIS.SV.W.0092.130709T0012Z-130709T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
612 PM MDT MON JUL 8 2013
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA
CENTRAL GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA
* UNTIL 715 PM MDT
* AT 610 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF WIBAUX....AND MOVING EAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BEACH AND SENTINEL BUTTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4713 10406 4715 10405 4711 10348 4672 10360
4674 10406
TIME...MOT...LOC 0012Z 292DEG 29KT 4704 10406
HAIL...1.00IN
WIND...60MPH
$$
ABELING/SCHECK2 follow-up statements
607
WWUS53 KBIS 090031
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
731 PM CDT MON JUL 8 2013
NDC007-033-090115-
/O.CON.KBIS.SV.W.0092.000000T0000Z-130709T0115Z/
BILLINGS ND-GOLDEN VALLEY ND-
631 PM MDT MON JUL 8 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL GOLDEN
VALLEY AND WEST CENTRAL BILLINGS COUNTIES UNTIL 715 PM MDT...
AT 628 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF YATES...OR 6 MILES EAST OF WIBAUX...MOVING SOUTHEAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BEACH AND SENTINEL BUTTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4713 10406 4715 10405 4711 10348 4672 10360
4674 10406
TIME...MOT...LOC 0030Z 299DEG 16KT 4701 10406
HAIL...1.00IN
WIND...60MPH
$$
ABELING/SCHECK971
WWUS53 KBIS 090110
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
810 PM CDT MON JUL 8 2013
NDC007-033-090119-
/O.EXP.KBIS.SV.W.0092.000000T0000Z-130709T0115Z/
BILLINGS ND-GOLDEN VALLEY ND-
710 PM MDT MON JUL 8 2013
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GOLDEN VALLEY AND WEST
CENTRAL BILLINGS COUNTIES IS BEING REISSUED...
PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION. LARGE HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4713 10406 4715 10405 4711 10348 4672 10360
4674 10406
TIME...MOT...LOC 0109Z 299DEG 16KT 4693 10384
$$
ABELING/SCHECKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 6:03 PM MDT, 9 minutes earlier.
Area forecast discussion, Jul 8, 6:03 PM MDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 703 PM CDT MON JUL 8 2013 .UPDATE... ISSUED AT 703 PM CDT MON JUL 8 2013 UPDATED THE FORECAST TO ADD SEVERE THUNDERSTORM WATCH 402 FOR AREAS WEST OF HIGHWAY 83. ONGOING CONVECTION OVER EAST-CENTRAL MONTANA SHOULD CONTINUE TO MOVE EAST-SOUTHEAST INTO SOUTHWESTERN NORTH DAKOTA EARLY THIS EVENING. THIS ACTIVITY IS CONGEALING INTO AN MCS AND IS MOVING INTO A FAVORABLE ENVIRONMENT FOR MCS MAINTENANCE (SURFACE BASED CAPE AROUND 2000 J/KG PER LATEST LAPS ANALYSIS). THIS INITIAL CONVECTIVE ACTIVITY PROMPTED SPC TO ISSUE A SEVERE THUNDERSTORM WATCH FOR AREAS WEST OF HIGHWAY 83 UNTIL MIDNIGHT CDT. SHORT-RANGE MESOSCALE MODELS CONTINUE TO PROG THE PRIMARY LINE OF CONVECTION (CURRENTLY EXTENDING FROM GLASGOW TO BILLINGS) TO PUSH INTO WESTERN NORTH DAKOTA AROUND 03Z...AND SWEEP ACROSS THE CWA TONIGHT. THE FLY IN THE OINTMENT IS JUST HOW MUCH INSTABILITY THE INITIAL MCS CHEWS UP BEFORE THE PRIMARY LINE SWINGS THROUGH. STILL WILL MAINTAIN SEVERE WORDING PAST MIDNIGHT FOR CENTRAL NORTH DAKOTA. HOWEVER...WILL CONTINUE TO MONITOR EVENING TRENDS AND MAKE ANY ADJUSTMENTS AS NEEDED. THE UPDATED GRIDDED AND TEXT PRODUCTS HAVE BEEN SENT. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 341 PM CDT MON JUL 8 2013 THE MAIN FORECAST ISSUE DURING THE SHORT TERM IS STORM COVERAGE/TIMING/SEVERITY THROUGH TONIGHT. SCATTERED STORMS ARE EXPECTED TO DEVELOP AND/OR MOVE INTO THE WEST LATE THIS AFTERNOON. MORE FAVORABLE DEEP LAYER SHEAR IS CONFINED TO THE WEST THROUGH LATE AFTERNOON. SOME ISOLATED SEVERE STORMS ARE POSSIBLE...WITH LARGE HAIL THE MAIN THREAT. THE HRRR IS STILL FOCUSING ON THE SOUTHWEST FOR INITIATION...WHILE THE 12Z WRF FOCUSES ON A FRONT STRETCHING FROM WEST CENTRAL INTO NORTH CENTRAL NORTH DAKOTA. WILL CONTINUE TO MONITOR CLOSELY FOR INITIATION. AN INTENSE SUPERCELL IS MOVING THROUGH NORTHEAST MONTANA...AND WOULD IMPACT THE FORECAST AREA AFTER 00Z IF IT HOLDS TOGETHER. A BIGGER CONCERN WILL BE A THUNDERSTORM COMPLEX THAT WILL LIKELY TRACK FROM WEST TO EAST ACROSS THE FORECAST AREA AFTER AROUND 9 PM CDT. DAMAGING STRAIGHT LINE WINDS WILL BE THE BIGGEST THREAT. FAST STORM MOTIONS SHOULD PRECLUDE WIDESPREAD FLASH FLOODING. A MULTI- MEDIA WEATHER BRIEFING HAS BEEN POSTED AT WWW.WEATHER.GOV/BIS. THE SEVERE THREAT MAY PERSIST AFTER MIDNIGHT TONIGHT BEFORE STORMS WEAKEN. ADDITIONAL NON-SEVERE STORMS WILL BE LIKELY THROUGH AT LEAST MIDDAY TUESDAY. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 341 PM CDT MON JUL 8 2013 MAIN HIGHLIGHT FOR THE LONG TERM IS SHORTWAVE TROUGH AND ASSOCIATED COLD FRONT ENTERING NORTHERN PLAINS THURSDAY/FRIDAY. THE PERSISTENT HIGH AMPLITUDE RIDGING TO THE WEST WILL CONTINUE TO BE BOMBARDED BY SHORTWAVE TROUGHS DIVING DOWN OUT OF WESTERN CANADA. THIS WILL FORCE THE RIDGE TO TRANSLATE EASTWARD OVER THE CENTRAL STATES. THIS WILL IN TURN ALLOW NORTH DAKOTA TO BE INFLUENCED BY SOUTHWESTERLY FLOW AND LEE CYCLOGENESIS. BOTH THE 12 UTC ECMWF AND THE 12 UTC GFS BOTH HAVE A SHORTWAVE TROUGH DRAPED ACROSS THE NORTHERN PLAINS AND SURFACE LOW OVER NORTHWESTERN SOUTH DAKOTA EARLY FRIDAY MORNING. THIS WILL ALLOW FOR MOIST SOUTHERLY FLOW AHEAD OF THE COLD FRONT. WITH INCREASING MOISTURE...SURFACE LOW PRESSURE...AND UPPER LEVEL DIFFLUENCE WIDESPREAD THUNDERSTORM DEVELOPMENT IS POSSIBLE FRIDAY AFTERNOON AND EVENING. IN ADDITION TO THOSE INGREDIENTS THE 12 UTC ECMWF IS FORECASTING 50+ KNOTS OF 0-6 KM SHEAR...2000+ MUCAPE...AND DEW POINTS IN THE MID TO UPPER 60S. IF THIS VERIFIES...SEVERE WEATHER IS POSSIBLE FRIDAY AFTERNOON AND EVENING. OTHERWISE...THE EXTENDED PERIOD LOOKS ACTIVE WITH CHANCES FOR PRECIP THROUGHOUT THE PERIOD AS SHORTWAVES RIDE ALONG THE NORTHERN PERIPHERY OF THE RIDGE TO OUR SOUTH. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 703 PM CDT MON JUL 8 2013 THE MAIN FOCUS THROUGH THE TAF PERIOD IS THUNDERSTORMS. OTHERWISE...EXPECT VFR CONDITIONS. SCATTERED STORMS ARE EXPECTED THIS EVENING...BUT TOUGH TO PINPOINT FAVORED AREA FOR DEVELOPMENT AND TIMING. LATER TONIGHT...AFTER 02Z...ENHANCED WINDS WILL BE POSSIBLE WITH FAST MOVING LINES OF THUNDERSTORMS. ALTHOUGH THESE SEVERE WEATHER ELEMENTS WILL BE POSSIBLE..TOO UNCERTAIN IN TIMING TO INCLUDE IN TAF FORECAST. AVIATION PLANNERS SHOULD ANTICIPATE MULTIPLE LINES OF THUNDERSTORMS MOVING WEST TO EAST ACROSS THE STATE AFTER 02Z. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...TM SHORT TERM...RPK LONG TERM...AJ AVIATION...TM
Hazardous weather outlook, Jul 8, 2:29 PM MDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 329 PM CDT MON JUL 8 2013 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-091100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 329 PM CDT MON JUL 8 2013 /229 PM MDT MON JUL 8 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON. A FEW THUNDERSTORMS COULD BE SEVERE...ESPECIALLY ACROSS WESTERN NORTH DAKOTA...WITH 1 TO 2 INCH DIAMETER HAIL THE MAIN THREAT. MORE WIDESPREAD STORMS ARE EXPECTED TO SPREAD FROM WEST TO EAST...FROM MID EVENING THROUGH THE OVERNIGHT HOURS. THERE IS AN ENHANCED THREAT FOR STRONG AND DAMAGING WINDS WITH LINES OF THUNDERSTORMS. LOCALLY HEAVY RAIN IS ALSO EXPECTED OVERNIGHT...ESPECIALLY ALONG AND NORTH OF HIGHWAY 200. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE LIKELY TUESDAY MAINLY THROUGH EARLY AFTERNOON...BUT ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON OR TONIGHT NORTH OF HIGHWAY 200...AND ACTIVATION IS POSSIBLE SOUTH OF HIGHWAY 200. RP KINNEY/AJ
In the hours before
Local storm report, Jul 8, 6:02 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
702 PM CDT MON JUL 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 11 WSW SATHER DAM 47.61N 104.02W
07/08/2013 E1.00 INCH MCKENZIE ND TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL WHICH LASTED APPROX 5
MINUTES.
&&
LHUBERLocal storm report, Jul 8, 6:03 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
703 PM CDT MON JUL 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST 11 WSW SATHER DAM 47.61N 104.02W
07/08/2013 E60 MPH MCKENZIE ND TRAINED SPOTTER
&&
LHUBERThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 6:28 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Golden Valley, McKenzie | 62 min |
| Jul 8, 7:07 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Bowman, Golden Valley, Slope, Stark | 53 min |
| Jul 8, 7:24 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, McLean | 66 min |
| Jul 8, 7:51 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 54 min |
| Jul 8, 7:57 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Hettinger, Slope, Stark | 63 min |
| Jul 8, 8:08 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer, Oliver | 52 min |
| Jul 8, 8:15 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Bowman, Golden Valley, Slope | 60 min |
| Jul 8, 8:32 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger, Mercer, Morton, Stark | 58 min |
| Jul 8, 8:48 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer, Mountrail, Oliver, Stark and 1 more | 57 min |
| Jul 8, 9:18 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Grant, McLean, Morton, Oliver and 2 more | 57 min |
| Jul 8, 9:46 PM MDT | Severe Thunderstorm Warning | BIS | McHenry, McLean, Sheridan, Ward | 59 min |
| Jul 8, 11:43 PM MDT | Severe Thunderstorm Warning | BIS | Foster | 47 min |
| Jul 9, 2:06 PM MDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 39 min |
| Jul 9, 2:35 PM MDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 25 min |
| Jul 9, 2:53 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton, Oliver | 52 min |
| Jul 9, 3:28 PM MDT | Areal Flood Advisory | BIS | Burleigh, Morton | 3 hr |
| Jul 9, 3:38 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Morton | 37 min |
| Jul 9, 4:07 PM MDT | Severe Thunderstorm Warning | BIS | Logan, McIntosh | 38 min |
| Jul 9, 4:35 PM MDT | Severe Thunderstorm Warning | BIS | Emmons, Logan, McIntosh | 40 min |
| Jul 9, 4:48 PM MDT | Severe Thunderstorm Warning | BIS | Dickey, McIntosh | 57 min |
| Jul 9, 5:09 PM MDT | Severe Thunderstorm Warning | BIS | McIntosh | 51 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.